Format

Send to

Choose Destination
Med Princ Pract. 2010;19(5):406-8. doi: 10.1159/000316382. Epub 2010 Jul 14.

Sudden bilateral sensorineural hearing loss as an unusual consequence of accidental ingestion of potassium hydroxide.

Author information

1
Department of Audiology, University Hospital of Ferrara, IT-44100 Ferrara, Italy.

Abstract

OBJECTIVE:

To discuss the possible etiopathogenetic mechanism of inner ear damage induced by the ingestion of potassium hydroxide (KOH).

CLINICAL PRESENTATION AND INTERVENTION:

We report the case of a 37-year-old patient with sudden bilateral sensorineural hearing loss after accidental ingestion of a KOH solution. The first ear, nose and throat examination disclosed only mild edema of the upper airways. He was treated in the intensive care unit and prescribed high-dose steroids, proton pump inhibitors and sucralfate for 2 weeks. Unfortunately, there was no recovery of the hearing loss, and no audiogram changes were noticed after 12 months of follow-up.

CONCLUSION:

After exploring the possible etiopathogenetic mechanism involved, the authors believe that in this case, a transient severe hemodynamic imbalance can actually be considered to be the most reliable explanation for the inner ear damage and subsequent onset of permanent bilateral sensorineural hearing loss.

PMID:
20639667
DOI:
10.1159/000316382
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for S. Karger AG, Basel, Switzerland
Loading ...
Support Center